Ning Cai, Professor (IEEE Fellow)

Ning Cai, Professor (IEEE Fellow)

Tel: (021)20685376
Office: Room 1C-403B, SIST Building
Major: EES
Education: Ph.D., Bielefeld University, Germany


  • Network coding

  • Classical information theory

  • Quantum information theory


Ning Cai received the B.S. degree in mathematics from the Normal College of Beijing, Beijing, China in 1982; the M.S. degree in mathematics from the Institute of System Science, Academia Sinica, Beijing, China, in 1984; and the Dr. degree in mathematics from the University of Bielefeld, Bielefeld, Germany, in 1988. During 1989-2005 he worked in the University of Bielefeld, Germany, the National University of Singapore, Singapore and the Chinese University of Hong Kong. From 2006 to 2016 he was a distinguished professor Xidian University, China. He joined ShanghaiTech university in 2016 as a full professor. As a visiting professor, he visited the Technical University Of Munich, the Chinese University of Hong Kong, the University of Bielefeld , the University of South Australia, the Norwegian University of Science and Technology, and the University of Waterloo. Dr. Cai served as a IEEE IT Society Awards Committee member in 2008 and 2009, and a guest editor of joint Special Issue of IEEE Trans. on InformationTheory and IEEE/ACM Trans. on Networking, on “Networking and Information Theory”, 2006. He has served on the committees of a number of information theory symposiums and workshops. Dr. Cai is a recipient of the 2005 IEEE Information Theory Society Paper Award for the paper “Linear network coding” and of the 2016 IEEE Eric. E. Sumner Award for “pioneering contributions to the field of network coding”, both with S-Y. R. Li and R. W. Yeung. His joint paper “R, Ahlswede, N. Cai, S.-Y. R. Li and R. W. Yeung, Network information ow”  received the 2018 ACM SIGMOBILE Test-of-Time Paper Award. He is a IEEE fellow. His research interests include network coding and classical and quantum information theory.


  1. H. Boche, M. Cai, and N. Cai, “Message Transmission over Classical Quantum Channels with a Jammer with Side Information; Correlation as Resource and Common Randomness Generating”, to appear in IEEE Transactions on Information Theory.

  2. Q. Cao, N. Cai, W. Guo and R. W. Yeung, “On Zero-Error Capacity of Binary Channels with One Memory”, IEEE Transactions on Information Theory, vol. 64, no. 10, pp. 6771-6778, 2018.

  3. N. Cai, “List Decoding for Arbitrarily Varying Multiple Access Channel Revisited: List Configuration and Symmetrizability”, IEEE Transactions on Information Theory, vol. 62, no. 11, pp. 6059-6110, 2016.

  4. H. Boche, N. Cai and J. Nőetzel, “The Classical-quantum Channel with Random State Parameters Known to the Sender”, J. Phys. A: Math. Theor., 49 (2016) 195302 (29 pp), 2016.

  5. H. Boche, M. Cai, N. Cai, and C. Deppe, “Secrecy Capacities of Compound Quantum Wiretap Channels and Applications”, Physical Review A 89, 052320, 2014.

  6. N. Cai, “Localized Error Correction in Projective Space”, IEEE Trans. Information Theory, vol.59, pp. 3282-3294, 2013.

  7. N. Cai and T. Chan, “Theory of Secure Network Coding”, Proceedings of the IEEE, vol. 99, no. 3, pp. 421-437, March 2011.

  8. N. Cai and R. W. Yeung, “Secure Network Coding on a Wiretap Network”, IEEE Trans. on Information Theory. vol. 57, no. 1, pp. 424-435, January 2011.

  9. R. W. Yeung, N. Cai, S.-W. Ho and A. B. Wagner, “Reliable Communication in the Absence of a Common Clock”, IEEE Trans. Information Theory, vol. 55, pp. 700-712, February 2009.

  10. R. Ahlswede and N. Cai, “An Interpretation of Identification Entropy”, IEEE Trans. on Information Theory, vol. 52, pp. 4198- 4207, 2006

  11. N. Cai, A. Winter and R. W. Yeung, “Quantum Privacy and Quantum Wiretap Channels”, Prob. of Information Trans. vol. 40, pp. 318-336, 2004.

  12. R. Ahlswede and N. Cai, “On Lossless Quantum Data Compression with a Classical Helper”, IEEE Trans. on Information Theory, vol. 50, pp. 1208-1219, 2004.

  13. N. Cai, L. Tolhuizen and H. Hollmann, “Common Coordinates in Consecutive Addresses”, IEEE Trans. on Information Theory, vol. 49, pp. 3308-3311, 2003.

  14. S.-Y. R. Li, R. W. Yeung, and N. Cai, “Linear Network Coding”, IEEE Trans. on Information Theory, vol.49, pp. 371-381, 2003 (awarded paper).

  15. R. Ahlswede and N. Cai, “Semi-noisy Deterministic Multiple Access Channels: Coding Theorems for List codes and Codes with Feedback”, IEEE Trans. on Information Theory, vol.48, pp. 2153-2162, 2002.

  16. R, Ahlswede, N. Cai, S.-Y. R. Li and R. W. Yeung, “Network Information Flow”, IEEE Trans. on Information Theory, vol. 46, pp. 1204-1216, 2000 (awarded paper).

  17. R. Ahlswede and N. Cai, “Arbitrarily Varying Multiple-access channels: Part 1. Ericson's Symmetrizability Is Adequate, Gubner's Conjecture Is True”, IEEE Trans. on Information Theory, vol. 45, no. 2, pp. 742-749, 1999; “Part 2. Correlated Sender's Side information, Correlated Messages, and Ambiguous Transmission”, IEEE Trans. on Information Theory, vol. 45, no. 2, pp. 749-756, 1999.

  18. R. Ahlswede and N. Cai, “A Counterexample to Kleitman's Conjecture Concerning an Edge-isoperimetric Problem”, Comb., Prob. & Comp., vol. 8, pp. 301-305, 1999.

  19. R. Ahlswede and N. Cai, “Cross-Disjoint Pairs of Clouds in the Interval Lattice, The Mathematics of Paul Erdős, Algorithms and Combinatorics 13, R. L. Graham and J. Nesetril (eds.)”,155-Springer, 1997 (Invited Paper in Honor of PaulErdős, Original Research Paper).

  20. R. Ahlswede and N. Cai, “General Edge-isoperimetric Inequalities: Part 1. Information- Theoretical Methods”, Europ. J. Combinatorics, vol. 18, pp. 355-372, 1997; “Part 2. A Local-global Principle for Lexicographical Solutions”, Europ. J. Combinatorics, vol. 18, pp. 479-489, 1997.

  21. R. A. Brualdi, N. Cai and V. S. Pless, “Orphan Structure of the First-order Reed-Muller codes”, Discrete Math, vol 102, pp. 239-247, 1992.

  22. R. Ahlswede and N. Cai, “Two Proofs of Pinsker’s Conjecture Concerning Arbitrarily Varying Channels”, IEEE Trans. on Information Theory, vol. 37, no. 6, pp. 1647-1649, 1991.

  23. R. Ahlswede, N. Cai and Z. Zhang, “A General 4-words Inequality with Consequences for 2-Way Communication Complexity”, Advances in Applied Math, vol 10, pp. 75-94, 1989.